Your medication may be making you fat
Gaining weight and don’t know why? It may be due one or more medications you’re currently taking. As it happens, many common medications are known to cause weight gain, but your doctor may leave that side effect out when he or she is prescribing them to patients.
One example is anti-depressants, known clinically as selective serotonin reuptake inhibitors (SSRIs). Common brands include Lexapro, Paxil and Zoloft. According to Dr. Shilpi Agarwal, a board-certified family physician in Washington, DC, SSRI’s don’t just affect your mood—they affect your appetite, too. “What we find is that these drugs can really increase cravings for carbohydrates,” Dr. Agarwal told Woman’s Day. And unless you’re working to burn off those additional carbs, you’ll eventually begin to see a higher number on the bathroom scale.
Certain types of birth control are also known to cause weight gain, again because they tend to increase your appetite. “Thanks to the dose of the hormone progesterone, it can increase appetite,” Dr. Agarwal explains, adding, “Oftentimes, my patients find that low-dose estrogen pills or IUDs that don’t have hormones have no effect on their weight.” So give those a try.
Chances are you’ve taken antihistamines to combat pesky allergies; and chances are you didn’t know they may cause weight gain. Doctors are unsure of why this is, but they have theories. “While we don’t know why, exactly, this happens, we think it’s because blocking histamine production in the body can make us feel hungrier,” Dr. Agarwal says. The good news is that antihistamines seem to cause weight gain only when they are used to excess. So the next time you’re suffering from a stuffed nose, try a nasal spray. As Dr. Agarwal asks, “Why give the entire body medicine when only one small part needs it?”
Other culprits include migraine medication, diabetes medication and beta blockers. Always be sure to get a full breakdown of potential side effects when your doctor prescribes you medicine. Your figure could depend on it!